Michigan, 2014Heavy Snow in Michigan, January 22 to 23, 2014
January 22 to 23, 2014 · NWS GRR · 3 events in 3 counties and zones
Lake Effect Snow Bands dropped over a foot of snow and cause significant travel impacts in Ottawa, Allegan, Van Buren Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake Effect Snow Bands dropped over a foot of snow and cause significant travel impacts in Ottawa, Allegan, Van Buren Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 22, 8:27 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 22, 8:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
827 PM EST WED JAN 22 2014
LATEST UPDATE...
UPDATE
.SYNOPSIS...
ISSUED AT 329 PM EST WED JAN 22 2014
A LOW PRESSURE SYSTEM TRACKING SOUTHEAST FROM NORTHERN LOWER
MICHIGAN LATE THIS AFTERNOON WILL EXIT THE AREA OVER LAKE ERIE ON
THURSDAY. SNOW WILL CONTINUE ALONG THE LAKE SHORE TONIGHT AND END
INLAND BY MIDNIGHT. LOWS WILL BE JUST ABOVE ZERO IN MOST LOCATIONS.
HIGH PRESSURE WILL MOVE SOUTH OF LOWER MICHIGAN THURSDAY NIGHT
ENDING THE LAKE EFFECT SNOWS AND ALLOWING TEMPERATURES TO FALL
BELOW ZERO ACROSS MOST OF THE AREA.
THE NEXT STORM SYSTEM STORM SYSTEM WILL BRING A FRONTAL SYSTEM
THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. THIS WILL
BRING VERY STRONG WINDS... SNOW AND BLOWING SNOW WITH TEMPERATURES
RISING TOWARD THE MID 20S BY LATE FRIDAY NIGHT.
THE ARCTIC AIR RETURNS FOR SATURDAY AFTERNOON ONLY TO HAVE ANOTHER
STORM SYSTEM TRACKING THROUGH LOWER MICHIGAN SUNDAY WITH MORE
SNOW...GUSTY WINDS AND VERY COLD TEMPERATURES.
&&
.UPDATE...
ISSUED AT 827 PM EST WED JAN 22 2014
WE ARE GOING TO MAKE SOME ADDITIONAL CHANGES TO THE HEADLINES THIS
EVENING. FIRST THING IS WE ARE GOING TO ADD VAN BUREN COUNTY TO
THE WARNING. THE SECOND THING IS WE ARE GOING TO EXTEND THE TIMES
OF ALL OF THE HEADLINES BY A FEW HOURS. THE NRN LAKESHORE ADVISORY
WILL BE EXTENDED UNTIL 12Z THU...AND THE SRN SET OF HEADLINES FROM
OTTAWA COUNTY SOUTH WILL BE EXTENDED UNTIL 18Z THU.
THE FLOW ACROSS ALL OF THE LAKESHORE HAS TRANSITIONED TO A NW FLOW
THIS EVENING AS THE FRONT IS NOW APPROACHING THE U.S.-131 CORRIDOR. THIS
HAS SHIFTED THE BETTER LAKE ENHANCEMENT TO THE SW COUNTIES AS
EXPECTED. WE CONTINUE TO SEE SOME HEALTHY RETURNS ON THE RADAR
DOWN IN THAT AREA WITH SNOW SHOWERS CONTINUING UP NORTH.
WE ARE CONCERNED THAT A DECENT CONVERGENCE BAND MAY SIT OVER VAN
BUREN COUNTY THROUGH TOMORROW MORNING UNTIL THE LOW/TROUGH NEAR GRAND
TRAVERSE BAY SWINGS SOUTH THROUGH THE AREA AND TURNS THE FLOW MORE
OFFSHORE DOWN THERE. THIS FEATURE IS A BIT SLOWER IN ITS MOVEMENT
SOUTH COMPARED TO WHAT WAS EXPECTED 24 HRS AGO. THIS IS LIKELY DUE
TO THE UPPER LOW CLOSING OFF A BIT EARLIER AND A BIT STRONGER THAN
ANTICIPATED.
WE ARE EXPECTING THAT A NICE CONVERGENCE BAND WILL TRAVERSE SOUTH WITH THE
GRAND TRAVERSE LOW/TROUGH AND ONLY ADD INSULT TO INJURY LATER
TONIGHT AND TOMORROW MORNING. THIS LOW/TROUGH MOVING SOUTH WILL
KEEP THE POTENTIAL OF DECENT SNOW SHOWERS ALONG THE WHOLE
LAKESHORE TONIGHT UNTIL IT MOVES SOUTH AND THE FLOW GOES OFFSHORE.
THIS IS THE REASON FOR EXTENDING THE TIME OF ALL OF THE HEADLINES.
UPDATE ISSUED AT 547 PM EST WED JAN 22 2014
WILL UPGRADE OTTAWA AND ALLEGAN COUNTIES TO A WARNING. WE ARE
ALREADY SEEING DOUBLE DIGIT SNOWFALL TOTALS AND WITH THE WINDS
SHIFTING TO THE NW THESE COUNTIES WILL REMAIN UNDER THE LAKE
EFFECT GUN.
WILL ALSO EXPAND THE ADVISORY TO INCLUDE KALAMAZOO COUNTY. THE
FLOW GOES NW 01-02Z WHEN THE MAIN BANDS WILL BEGIN TO AFFECT
WESTERN KALAMAZOO COUNTY. THIS SHOULD PERSIST UNTIL CLOSE TO
DAYBREAK BEFORE IT DIMINISHES.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 329 PM EST WED JAN 22 2014
WE ARE WATCHING TWO SYSTEMS FOR THE SHORT TERM. THE FIRST ONE IS
THE LOW PRESSURE SYSTEM TRACKING SOUTHEAST THROUGH OUR CWA THIS
EVENING. THE NEXT SYSTEM IS A WARM ADVECTION FOLLOWED BY AN ARCTIC
FRONT EVENT FOR FRIDAY INTO SATURDAY.
FOR THIS EVENING INTO TONIGHT THE SNOW BAND NEAR THE LAKE SHORE
WILL PIVOT INLAND AND REDEVELOP AS A NORTH/SOUTH SNOW BAND AFTER
MIDNIGHT. THE ECMWF...RAP MODEL AND TO SOME EXTENT THE NAM12 SHOWS
A MESO-LOW DEVELOPING TONIGHT NEAR TVC THEN ROTATING SOUTHWARD
ALONG THE LAKE SHORE TONIGHT INTO THURSDAY MORNING. THAT MAY PUSH
THE SNOW BAND OFF SHORE FOR AWHILE LATE TONIGHT INTO THE MID
MORNING HOURS OF THURSDAY. IT COULD ALSO ENHANCE THE SNOWFALL
RATES. SO I AM EXPECTING 1 TO 2 INCHES ACROSS THE AREA THIS
EVENING BEFORE THE LAKE SNOW BAND DEVELOPS. THERE COULD BE
SIGNIFICANTLY HEAVIER SNOW IN EXTREME SOUTHWEST VAN BUREN COUNTY
WITH THAT LAKE SNOW BAND LATE TONIGHT.
THE LAKE SNOW BAND WILL SLOWLY MOVE BACK ON SHORE AND WEAKEN
THURSDAY AFTERNOON INTO THURSDAY EVENING. SKIES MAY CLEAR FOR
AWHILE THURSDAY NIGHT ALLOW TEMPERATURES TO FALL WELL BELOW ZERO.
I DID NOT FORECAST THE LOWS AS COLD AS IS POSSIBLE SINCE I WAS NOT
SURE IT WOULD REALLY CLEAR.
THE NEXT SYSTEM HAS A CONSIDERABLE AMOUNT OF WIND WITH IT AND
THERE IS STRONG ISENTROPIC LIFT WITH A DEEP DGZ IN THE FRIDAY
AFTERNOON INTO FRIDAY EVENING TIME FRAME. WE MAY SEE NEAR BLIZZARD
CONDITIONS IN SOME LOCATIONS. THE NAM HAS LAKE WATER TEMPERATURES
TO HIGH BY ABOUT 3 DEGREES... WHICH MAY BE WHY THE QPF IS SO MUCH
HIGHER. IN ANY EVENT WE WILL LIKELY WHAT TO ISSUE SOME SORT OF
WINTER WEATHER HEADLINES FOR FRIDAY INTO SATURDAY TOMORROW.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 329 PM EST WED JAN 22 2014
THE DOMINATE FEATURE REMAINS THE POLAR VORTEX OVER JAMES BAY FOR
THIS WEEKEND. IT WILL CONTINUE TO PULL ARCTIC AIR FROM THE CANADIAN
NORTHWEST TERRITORIES REGION INTO THE GREAT LAKES. THERE WILL ALSO
BE ANOTHER CLIPPER THAT COMES DOWN IN THIS FLOW REGIME ON SUNDAY.
MODELS CONSENSUS SHOWS THE SURFACE LOW TRACKING NEAR I-94...ALTHOUGH
THIS COULD WOBBLE NORTH OR SOUTH. THIS LOOKS LIKE A HEALTHY SYSTEM
THAT SHOULD PUT DOWN A SWATH OF 3 TO 6 INCHES OF SNOW ACROSS THE
CWA.
ANOTHER SURGE OF ARCTIC AIR ARRIVE ARRIVES BEHIND THE CLIPPER BY
SUNDAY NIGHT AND LINGERS THROUGH TUESDAY NIGHT. MONDAY AND TUESDAY
HIGH TEMPS SHOULD ONLY BE AROUND 10 ABOVE...WITH MANY AREAS STAYING
IN THE SINGLE DIGITS...AND LOWS AROUND ZERO SUNDAY NIGHT THROUGH
TUESDAY NIGHT.
DECENT MODEL AGREEMENT SHOWING RIDGING BUILDING IN BY WEDNESDAY.
THIS SHOULD GIVE US SLIGHT RELIEF FROM THE BIG CHILL AND ALSO
DIMINISH THE LAKE EFFECT BY THEN.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 708 PM EST WED JAN 22 2014
LAKE EFFECT SNOW WILL BRING IFR CONDITIONS MUCH OF TONIGHT WITHIN
ABOUT 50 MILES OF LAKE MICHIGAN INCLUDING MKG...GRR...BTL AND AZO.
MVFR WITH ISOLATED IFR EXPECTED AT LAN AND JXN. EXPECT CONDITIONS
TO IMPROVE THURSDAY MORNING BUT WE WILL HAVE TO WATCH FOR A SMALL
AREA OF LOW PRESSURE...CALLED A MESOLOW...THAT COULD BRING HEAVIER
LAKE EFFECT SNOW DURING THE MORNING NEAR MKG.
&&
.MARINE...
ISSUED AT 352 PM EST WED JAN 22 2014
I CONTINUED THE SMALL CRAFT ADVISORY AS. IT IS LIKELY WE WILL WANT
A GALE WARNING FOR FRIDAY AS WINDS SHOULD BE ABLE TO REACH 35 TO
40 KNOTS BY EARLY AFTERNOON THANKS TO THE STRONG PRESSURE GRADIENT
WITH THE SYSTEM MOVING THROUGH THE AREA.
&&
.HYDROLOGY...
ISSUED AT 330 PM EST WED JAN 22 2014
RIVERS ARE STEADY OR FALLING AS WE CONTINUE TO EXPERIENCE A PERIOD
OF STABLE ICE DEVELOPMENT. SIGNIFICANT ICE THICKNESS IS POSSIBLE AS
WE SETTLE IN TO A PROLONGED PERIOD OF COLD WEATHER. THE ICE JAM
THREAT IS LOW AT THIS TIME ALTHOUGH WE CONTINUE TO MONITOR RIVER
LEVELS. AT PRESENT...THERE IS NO INDICATION OF ANY ICE JAMS
OCCURRING.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR MIZ056-064.
WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR MIZ072.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MIZ037-
043-050.
WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR MIZ071.
LM...SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR LMZ844>849.
&&
UPDATE...NJJ
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...JK
AVIATION...OSTUNO
HYDROLOGY...WDM
MARINE...WDMHazardous weather outlook, Jan 22, 7:32 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
732 PM EST WED JAN 22 2014
MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
732 PM EST WED JAN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
SNOW WILL CONTINUE ACROSS THE AREA THIS EVENING BEFORE LIKELY
DIMINISHING OVERNIGHT TONIGHT. THE HEAVIEST SNOWFALL TONIGHT WILL BE
ALONG THE LAKESHORE FROM GRAND HAVEN AND AREAS SOUTH. ROADS WILL
REMAIN SNOW COVERED AND SLIPPERY. COLD TEMPERATURES WILL LIMIT THE
EFFECTIVENESS OF ROAD SALT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER ROUND OF ACCUMULATING SNOW IS LIKELY FRIDAY AND FRIDAY
NIGHT. BLOWING AND DRIFTING SNOW WILL LIKELY CAUSE REDUCED
VISIBILITIES WITH WIND GUSTS UP AROUND 40 MPH POSSIBLE. WIND
CHILLS COULD ALSO DROP BELOW 15 BELOW ZERO THURSDAY NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE
APPRECIATED.
LMZ844>849-231000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
732 PM EST WED JAN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
WINDS AND WAVES WILL REMAIN HAZARDOUS THROUGH TONIGHT. ICE WILL
REMAIN IN PLACE ACROSS MUCH OF THE NEARSHORE WATERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDS AND WAVES WILL REMAIN HAZARDOUS THROUGH AT LEAST SATURDAY
NIGHT. GALES WILL BE POSSIBLE FROM FRIDAY THROUGH SATURDAY NIGHT.
FREEZING SPRAY WILL BECOME LIKELY FOR THE END OF THE WEEK AND OVER
THE WEEKEND.
ICE WILL LIKELY EXPAND WITH THE COLDER TEMPERATURES EXPECTED FOR
THE FORESEEABLE FUTURE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE
APPRECIATED.
NJJ/TJT
In the hours before
Local storm report, Jan 22, 8:35 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
835 PM EST WED JAN 22 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW MEARS 43.68N 86.42W
01/22/2014 M8.0 INCH OCEANA MI PUBLIC
DAILY SNOWFALL.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jan 22, 8:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
846 PM EST WED JAN 22 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM SNOW BANGOR 42.31N 86.11W
01/22/2014 E3.0 INCH VAN BUREN MI PUBLIC
SNOWFALL IN THE LAST 2 HOURS.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jan 22, 9:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 PM EST WED JAN 22 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM SNOW NORTON SHORES 43.16N 86.25W
01/22/2014 M6.5 INCH MUSKEGON MI TRAINED SPOTTER
DAILY SNOWFALL.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jan 22, 9:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
957 PM EST WED JAN 22 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM SNOW 2 ENE GRAND VALLEY 42.99N 85.83W
01/22/2014 M2.0 INCH OTTAWA MI PUBLIC
DAILY SNOWFALL.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jan 22, 9:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EST WED JAN 22 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM SNOW JENISON 42.91N 85.83W
01/22/2014 E3.0 INCH OTTAWA MI PUBLIC
DAILY SNOWFALL.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jan 22, 10:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1000 PM EST WED JAN 22 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM SNOW 5 W MARTIN 42.54N 85.74W
01/22/2014 M1.3 INCH ALLEGAN MI PUBLIC
DAILY SNOWFALL.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMHeavy Snow, Allegan
- When
- January 22, 10:00 PM EST to January 23, 10:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Ten to Fifteen Inches of snow fell along the lake shore in northern Allegan County shutting down local roads and causing some power outages.
Heavy Snow, Ottawa
- When
- January 22, 10:00 PM EST to January 23, 10:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Ten to Fifteen Inches of snow fell along the lake shore in southern Ottawa County shutting down local roads and causing some power outages.
Heavy Snow, Van Buren
- When
- January 22, 10:00 PM EST to January 23, 10:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Up to a foot of snow in Van Buren County with I-96 being nearly impassible at times.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Pennsylvania, January 22, 20144 deaths · 13 events
- Winter Weather in Indiana, January 22, 20141 death · 1 event
- Extreme Cold in Minnesota, January 22 to 23, 201442 events
- Cold in Nebraska, January 22 to 23, 201429 events
- Extreme Cold in North Dakota, January 22 to 23, 201428 events
- Extreme Cold in Minnesota, January 22 to 23, 201424 events
- Extreme Cold and Cold in Iowa, January 22 to 24, 201424 events
- Cold in New Jersey, January 22, 201421 events
- Blizzard in North Dakota, January 22, 201418 events
- Extreme Cold in North Dakota, January 22 to 23, 201418 events
- Blizzard in Minnesota, January 22, 201417 events
- Extreme Cold in Minnesota, January 22 to 23, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513414, 513415, 513416.